Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 183, NWS Tallahassee, FL

July 1, 2020Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 1, 2020, 5:42 PM CDT for Walton County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 5:42 PM CDT (22:42 UTC)
Expired
Jul 1, 2020, 6:04 PM CDT
In force
22 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS52 KTAE 012242
SVRTAE
FLC131-012315-
/O.NEW.KTAE.SV.W.0183.200701T2242Z-200701T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
542 PM CDT Wed Jul 1 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Walton County in the Panhandle of Florida...

* Until 615 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located near Laurel Hill,
  or near Florala, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eglin Air Force Base, Liberty, Paxton, Gordon, Oakwood Hills,
  Cluster Springs, Fox Hill, Sand Hill, Alpine Heights, Glendale,
  Lakewood, Flowersville, New Harmony, Piney Grove, Mossy Head and
  Caney Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8639 3099 8627 3083 8606 3068 8631
      3080 8639
TIME...MOT...LOC 2241Z 319DEG 26KT 3096 8639 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
041 
WWUS52 KTAE 012304
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
604 PM CDT Wed Jul 1 2020

FLC131-012314-
/O.CAN.KTAE.SV.W.0183.000000T0000Z-200701T2315Z/
Walton FL-
604 PM CDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3099 8639 3099 8627 3083 8606 3068 8631
      3080 8639
TIME...MOT...LOC 2303Z 319DEG 26KT 3083 8626 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:13 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 1, 5:13 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
613 PM EDT Wed Jul 1 2020

.AVIATION...
[Through 00Z Friday]

While showers and thunderstorms have diminished across the TAF
sites, will be watching the thunderstorm northwest of ECP to see
if it holds together that long to make it to the TAF site. Main
though right now is the storm will diminish before reaching the
site, so no mention of TSRA this evening, but will watch closely.
Scattered to numerous convection is expected again tomorrow and
have included TSRA in the TAFs.

&&

.PREV DISCUSSION [324 PM EDT]...

.NEAR TERM [Today through Thursday]...

Convection developed near the coast across the Florida Panhandle and
Big Bend with the seabreeze front today. The more significant storms
though have been associated with an MCV that pushed into southeast
Alabama and southwest Georgia. This defined line has produced areas
of strong winds with sporadic damage reports received. The stronger
storms with this have generally been those moving to the
east/southeast. As the line of storms sinks southward, thunderstorms
will continue into the evening with the main threat being damaging
wind.

While thunderstorms will diminish some tonight, a few showers and
thunderstorms will be possible with scattered to numerous storms
expected again on Thursday. Highs will be around 90 with lows in the
lower to mid 70s.

.SHORT TERM [Thursday Night through Friday Night]...

As the upper trough over northeast CONUS lifts out into the Atlantic
throughout Friday a stream of vorticity and high moisture will
remain over our CWA. PoPs will be high throughout Friday, with
values greater than 70% as a weak area of low pressure develops over
our area along with some mid-level height falls. A deep layer of
moisture will be present with this system which will bring us into a
period of wet weather. Lows will be around low to mid 70s Thursday
night with highs in the upper 80s to low 90s on Friday.

.LONG TERM [Saturday Through Wednesday]...

The latest EURO and GFS are starting to focus into a similar
pattern. Although their positions for this area of low pressure
differ, the general theme of wet weather will remain the same
through the weekend. Most models point to an wet and unstable
environment until this area of low pressure lifts out of our area
Tuesday night. High relative humidity (>70%) and CAPE values (>1500
J/kg) will allow precipitation to occur just about every day with
the potential for the highest precip totals being Saturday through
Monday Night as the trough sits over our area. We will remain in an
unsettled pattern into the second half of next week, even after the
trough lifts out.

.MARINE...

Active period ahead for area waters as a moist tropical airmass,
and increased southwesterly flow bring increased thunderstorm
chances along with elevated winds and seas. Conditions will be
borderline cautionary through much of the period with winds
around 10 to 15 mph from the west and southwest and seas around 3
feet.

.FIRE WEATHER...

Active weather pattern expected the next few days with widespread
showers and thunderstorms and periods of heavy rain. Red Flag
conditions are not expected. This pattern will lead to some
locations seeing low dispersions.

.HYDROLOGY...

A wet pattern is forecast over the next several days. We'll need to
watch for the potential for heavy rainfall heading into this
weekend, especially given that above average convective coverage is
expected leading up to this weekend. Currently, there are no
significant concerns for flooding, but the pattern bears watching.
Widespread rainfall amount of 3 to 5 inches are possible the next
5 to 7 days. Isolated amounts could be higher, especially as an
area of low pressure slowly meanders across the area over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  91  73  89  73 /  30  80  50  80  40
Panama City   77  89  77  88  76 /  40  60  60  70  50
Dothan        73  88  72  88  72 /  40  80  50  80  30
Albany        73  90  74  90  73 /  50  80  40  80  30
Valdosta      73  90  73  88  72 /  30  80  40  90  30
Cross City    76  91  74  90  74 /  30  70  50  70  40
Apalachicola  78  89  77  87  77 /  30  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Fieux
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Fieux
MARINE...Dobbs
FIRE WEATHER...Dobbs
HYDROLOGY...Dobbs

In the hours before

Local storm report, Jul 1, 4:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 NW REMERTON           30.85N 83.32W
07/01/2020                   LOWNDES            GA   EMERGENCY MNGR

            REPORT OF TREE DOWN NEAR WOOD VALLEY DRIVE.

&&

RH
Local storm report, Jul 1, 4:19 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 S VALDOSTA            30.84N 83.28W
07/01/2020                   LOWNDES            GA   EMERGENCY MNGR

            REPORT OF A TREE DOWN NEAR HAMILTON STREET.

&&

RH
Local storm report, Jul 1, 4:21 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 NE CLYATTVILLE        30.71N 83.30W
07/01/2020                   LOWNDES            GA   EMERGENCY MNGR

            REPORT OF A TREE DOWN NEAR LOYDA RD.

&&

RH
Local storm report, Jul 1, 4:24 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     BARRETTS                31.00N 83.20W
07/01/2020                   LOWNDES            GA   EMERGENCY MNGR

            REPORT OF A TREE ON POWERLINES NEAR BEMISS
            AND NEW BETHEL RD.

&&

RH
Local storm report, Jul 1, 4:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     3 WSW I-75 AT EXIT 29   30.97N 83.44W
07/01/2020                   LOWNDES            GA   EMERGENCY MNGR

            REPORT OF A TREE DOWN ON MORVEN RD.

&&

RH
Special weather statement, Jul 1, 5:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
533 PM CDT Wed Jul 1 2020

FLZ007-008-012315-
Central Walton FL-North Walton FL-
533 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laurel Hill, or 7 miles west of Florala, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eglin Air Force Base, Liberty, Paxton, Gordon, Pond Creek, Oakwood
Hills, Cluster Springs, Fox Hill, Sand Hill, Alpine Heights,
Glendale, Lakewood, Pleasant Hill, Flowersville, New Harmony, Piney
Grove, Mossy Head, Caney Creek and Center Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3099 8620 3082 8605 3066 8639
TIME...MOT...LOC 2233Z 320DEG 22KT 3103 8645

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:25 PM CDTSpecial Weather StatementTAELafayette, Taylor50 min
Jul 1, 9:14 AM CDTSpecial Marine WarningTAE61 min
Jul 1, 11:18 AM CDTSpecial Marine WarningTAE57 min
Jul 1, 11:34 AM CDTSpecial Weather StatementTAEWalton, Washington41 min
Jul 1, 11:50 AM CDTSpecial Weather StatementTAEGadsden, Leon40 min
Jul 1, 11:55 AM CDTSpecial Marine WarningTAE35 min
Jul 1, 12:18 PM CDTSpecial Weather StatementTAEWalton42 min
Jul 1, 12:29 PM CDTSpecial Weather StatementTAELeon46 min
Jul 1, 1:19 PM CDTSpecial Weather StatementTAEWalton41 min
Jul 1, 1:37 PM CDTSpecial Weather StatementTAEHolmes, Jackson38 min
Jul 1, 1:53 PM CDTSevere Thunderstorm WarningTAEJackson37 min
Jul 1, 2:04 PM CDTSpecial Weather StatementTAELafayette41 min
Jul 1, 2:21 PM CDTSpecial Weather StatementTAEGadsden, Leon39 min
Jul 1, 2:46 PM CDTSpecial Weather StatementTAEMadison29 min
Jul 1, 5:33 PM CDTSpecial Weather StatementTAEWalton42 min
Jul 1, 6:42 PM CDTSpecial Marine WarningTAE60 min
Jul 1, 6:45 PM CDTSpecial Weather StatementTAEWalton45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.